FG, I guess I wasn't clear. I didn't mean that every person who goes through withdrawal should be in the hospital. I was talking about the situation when the drug you are withdrawing from is causing an allergic reaction as well as a withdrawal reaction.
In that case, it might mean the difference between dying & living.
We each have to make up our own minds how serious the withdrawal symptoms are. In my case, if I get a headache then I know something is wrong because there is always a reason for my head to hurt.
Vanessa in your case, it sounds like you could withdraw slowly if you found another drug to replace toprol. Perhaps if you try HCTZ again if that's the diuretic you are considering, you might be able to tolerate it by going slowly.
I had what my Dr. called an allergic reaction to HCTZ, but am now able to take it. I figured out that it was probably the reaction to the dye in the drug not the active ingredient. I saw an allergist.
BTW I just heard the bird expert again on XM talking about how humming birds can't tolerate certain dyes either. So he said not to put any dye in the homemade sugar water for them. Guess I'm in good company :). This is similar to the story about some type of bird that miners would put in the mine before going in. If the bird died then they knew there wasn't enough oxygen in the mine for the mines to work.
I had the drug made up without the dye & slowly started it again. I started with 1 mg. Sometimes we can tolerate some drugs if our bodies have a chance to get used to them. In the new medical textbooks that I ordered, the Dr. warns other Dr's to go "low & slow with b/p meds" (just like Beth said). Some of our Dr's were sleeping though that class I suppose. Fam